|wasting face, help
Oct 29, 2003
Watching my face waste makes me want to put a gun to my head. If disease does this even without treatment, then what hope is there? Why cant we fix this with cosmetics. It is very important to all with the disease.
| Response from Dr. Young
J- thanks for your question and sorry to hear of your situation.
You've not described much of your specifics-- how long you've been infected, which medications you're taking, CD4 count, etc-- this makes a detailed counsel to you difficult.
Let's make some assumptions-- that you've been infected for a while, on a three drug regimen that includes d4T (Zerit). I make these points to review the fact that there are both drug-associated and non-drug associated factors in persons with lipo. For the drug associated ones, it looks like d4T causes the greatest risk of lipo, some suggest (but debate) whether similar affects are caused by AZT or protease inhibitors. There are studies that show, convincingly, that switching off d4T improves lipoatrophy, albeit slowly. So this might be an option for you.
There are also some studies that look at polymers like polylactate (or others) that can be cosmetically injected into areas of need-- I've got a couple of patients who have had this done (paid out of pocket) with surprising success. So to reply to your comment-- there are some limited cosmetic approaches to lipoatrophy.
The bigger hope comes from the considerable research attention that is being devoted to the subject-- I just finished up the European AIDS Conference where a half day (among a three day, all HIV subject meeting) was devoted to lipodystrophy and treatment. Yes, we don't yet have all the answers, but the pace of research gives me cautious optimism that we'll get this figured out sometime in the future. It's this blind faith that says that science may very well get us better treatments for lipo, just like we have an ever-growing list of drugs to treat HIV.
Good luck, thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.